Struggling with what's a symptom or a side effect!

Struggling with what's a symptom or a side effect!

I'm really struggling trying to figure out what's a side effect of the 60mg pred, 20mg weekly methotrexate, 400mg hydroxychloroquine or whether it's actually the lupus/pots syndrome i have.

I've been down to 40mg pred, back up to 50mg, then 60mg again. Then down to 50mg - had a seizure so back sitting at 60mg. I seem to have become intolerant to just walking once round the shops before I get clammy, can't focus/concentrate, really really jittery and lots of other things too.

I try to think what I was like before the steroids and I think I managed well enough! Just had very stiff and very painful joints and was fatigued. None of this mind stuff where I feel like such a different person. I'm usually a fussy eater as well and now I'm wanting to try all kinds of stuff - guess the increased appetite has something to do with that though! Weird. Xxxx

9 Replies

oldestnewest
  • Yep, steroids give a host of weird symptoms each step of the way, whether at high dose, medium dose, maintenance dose, even weeks after you stop them. Hang in there, coming off them is a rollercoaster. The appetite will be atrocious, steroids operate by not signalling our brain that we are full but at the same time signalling that we are hungry, so you can't win. I just drank pots after pots of herbal tea to forget about the hunger. As for clammy, dizzy, breathless, etc - oh yes, I had those too and many others.

    Having said that, if you feel dramatically wrong, don't hesitate to go to see the doctor, they are best placed to assess in that case. Keep a list of your symptoms each day, if they are caused by the steroids' side effects, they'll be able to tell you.

    Take care.

  • hi scoofie, purple top quite right its the steriods ,big up 2 u as i couldnt copewith there effects, as im on metho 21mg weekly and was on hydrox until i weened myself off of it over a 3 month period as i didnt like the way it makes me feel , i felt more ill than i am with lupy and fibro i was on 156 tablets a week 6 months ago , steriods made me eat EVERYTHING and anything and then zopiclone gives me the sleep eats, i get up in the morning and there was a trail of chocolate and crisps, i accused my son of eating them all . until i found all the wrappers next to my bed and then when u look in the mirror this hamster stares back at me the only good thing i believe to come out of me taking steriods was it helped my hair grow back as i lost the top part , plz see your dr you should be like that x

  • Yeh the side effects are becoming a bit much now. My rheumatologist wants me on 60mg until I see him mid April but I just don't know if I can. I can't go even swimming or walking so I feel it's going to be worse for my joints and wasting muscles in the meantime! But glad it's hopefully not my pots syndrome acting up, would my doctor take me down to even 55mg do you think or would he only let my rheumy do that?

    Well I'm in my bed because it's methotrexate night and I always trip after taking it, just had a nap and I've woken up and ate my way through a roll, crisps, biscuits, sweets and an entire easter Egg. I really shouldn't have left my chocolate gifts for becoming ill beside my bed! Xxxx

  • Doctors usually don't get involved with rheumatologist's dosage, you'll need to contact the latter and say you're having bad side effects, unfortunately. But you can try with he go, nothing to lose.

  • Yeh I thought as much :( seeing him Tuesday anyway so will see what he thinks! The prolonged use has just really made them so toxic to my whole system xxx

  • Try to have a sensible diet till then and drink loads of water. Enough of cakes, crisps, chocies, bread, pasta, alcohol, sugar, dairy for few days, you need to avoid overloading an already stressed out system. 70% of our immune cells are around our gut, so if the gut is assaulted by bad food choices, the immune system thinks it is under attack and triggers inflammation. I'm so sorry you have to be on steroids for such a long time and such high dosage, you poor thing!

  • Yeh I agree going to eat more lean protein to fill me up Instead, need to help my body out if I can. I just get these episodes where my pupils get massive and I can't stop eating everything in sight, so annoying! Xxxx

  • I been having steroid injections over the last month.Now it feel's as if all my joints are about to snap(perhap's I mean dislocate)so,this has just added to the reynauds and the terrible joint pain's that I went to rheumatology with originally.I still ache all over and now my sleep seem;s to be more disrupted than it was before the injection's.I still feel so tired.Rheumatology are now talking about my going on Methotrexate.

  • I found that the side effects of steroids were worse than the lupus!! They made me so unwell mentally that I almost took my own life. I feel so much better now I'm on no drugs at all (only painkillers occasionally during a flare) and although I have aches and pains, I feel clear in the head and even the fatigue has improved (I'm doing the 5:2 fasting diet which has really helped with that).

    I hope you are able to reduce your drugs to a more tolerable level. Sometimes drugs are essential and are life-saving, but for maintaining a long term condition that isn't life threatening I think they are flawed in my opinion. I think drugs put too much of a strain on your system, so if you have no organ involvement then you might find you can do without. Steroids make you put on weight, this puts more of a strain on your joints and muscles and makes exercising more difficult, so you put on more weight...a bad cycle.

    I would add that it's really important to communicate clearly with your consultant about this, and only reduce your meds under close supervision.

    This is only my opinion and my personal experience, we are all different. Wishing you all the best and I hope you find your own way x

You may also like...